[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.92.62. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
February 2003

Pseudoporphyria Induced by Oral Contraceptive Pills

Arch Dermatol. 2003;139(2):227. doi:10.1001/archderm.139.2.227

We report a case of pseudoporphyria associated only with the use of oral contraceptive pills (OCP) and natural sun exposure. Pseudoporphyria has not been reported to be secondary to OCP use although OCP are a known inducer of porphyria cutanea tarda.1

Four months after starting the low-dose estrogen OCP Alesse (levonorgestrel, 100 µg, and ethinyl estradiol, 20 µg; Wyeth-Ayerst Laboratories, Philadelphia, Pa), a 40-year-old white woman with skin type II presented with skin fragility on her sun-exposed forearms. She denied taking any other medication or using a sunbed.2 On examination, there were clear blisters, crusted erosions, and stellate scars, limited to her sun-exposed forearms.

×